Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Detroit, MI

July 17, 2006Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 17, 2006, 6:49 PM EDT for Tuscola County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2006, 6:49 PM EDT (22:49 UTC)
Expired
Jul 17, 2006, 7:45 PM EDT
In force
56 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:15 PM EDTTSTM WND DMGFairgrove, MIMULTIPLE TREES AND POWER LINES DOWN AROUND FAIRGROVE AND VASSAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 6:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-516 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 172250
SVRDTX
MIC157-172345-
/O.NEW.KDTX.SV.W.0113.060717T2249Z-060717T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
649 PM EDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 745 PM EDT

* AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  20 MILES WEST OF AKRON TO 25 MILES WEST OF MILLINGTON...OR ALONG A
  LINE EXTENDING FROM BAY CITY TO 14 MILES NORTHEAST OF OWOSSO...AND
  MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VASSAR AND AKRON BY 705 PM EDT...
  MILLINGTON AND CARO BY 710 PM EDT...
  CASS CITY BY 725 PM EDT...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4363 8369 4324 8370 4332 8311 4366 8309
      4371 8349

$$

MANN / BGM
2 follow-up statements
000 
WWUS53 KDTX 172323
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT MON JUL 17 2006

MIC157-172345-
/O.CON.KDTX.SV.W.0113.000000T0000Z-060717T2345Z/
TUSCOLA MI-
723 PM EDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR TUSCOLA COUNTY...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
MAYVILLE TO GAGETOWN...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH
OF CARO TO 12 MILES NORTH OF CARO...MOVING EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMOT AND KINGSTON BY 730 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
TUESDAY MORNING FOR SOUTHEAST MICHIGAN.

LAT...LON 4363 8369 4324 8370 4332 8311 4366 8309
      4371 8349

$$

BGM
000 
WWUS53 KDTX 172345
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
745 PM EDT MON JUL 17 2006

MIC157-172355-
/O.EXP.KDTX.SV.W.0113.000000T0000Z-060717T2345Z/
TUSCOLA MI-
745 PM EDT MON JUL 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR TUSCOLA COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE COUNTY. THUS...THE WARNING 
HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THESE AND ADDITIONAL THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
TUESDAY MORNING FOR SOUTHEAST MICHIGAN.

LAT...LON 4363 8369 4324 8370 4332 8311 4366 8309
      4371 8349

$$

BGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:25 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 3:25 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT MON JUL 17 2006

.SHORT TERM...TONIGHT AND TUESDAY

MAIN CONCERN FOR TONIGHT ARE THUNDERSTORMS AND THE POTENTIAL FOR
SEVERE WEATHER.  WE REMAIN RATHER STABLE AS MIXED LAYER CINH REMAINS
NEAR 200 J/KG BUT THAT IS NOT THE CASE UPSTREAM.  ACROSS SOUTHERN
WISCONSIN MLCAPES ARE IN EXCESS OF 5500 J/KG WITH EFFECTIVE SHEAR
INCREASING TOWARD 40KTS.  SPC HAS ISSUED SVR WATCH 606 WITH NEAR
EXPLOSIVE DEVELOPMENT SOUTH OF GRB WITH STORM TOPS NEAR 65K FEET
JUST HOW MUCH OF THIS ACTIVITY WILL HOLD IN PLACE WHEN IT APPROACHES
SOUTHEAST LOWER REMAINS TO BE SEEN.  SURFACE CONVERGENCE ALONG THE
FRONT REMAINS SUFFICIENT AND WE WILL CARRY LIKELY POPS FOR THE TRI
CITIES/THUMB DOWN TO M59 CORRIDOR THROUGH THE EVENING HOURS.
FRONTAL PLACEMENT SHOULD NEAR M59/8-MILE ROAD AROUND MIDNIGHT YET
ATMOSPHERE SHOULD STABILIZE SOMEWHAT WITH THE LOSS OF SURFACE
HEATING AND RELAXING 850MB FLOW AS IT BACKS FURTHER WEST.

THEN WE WILL NEED TO MONITOR FOR TRAINING ECHOES ACROSS THE I69
CORRIDOR WITH PWATS CLIMBING NEAR 2 AS MID LEVEL FLOW BECOMES A BIT
MORE PARALLEL TO THE SURFACE THIS EVENING.  FFG VALUES ARE QUITE
HIGH ACROSS THIS REGION WITH 3-4 NEEDED IN 1-3 HOURS AND NEARLY
4.5 IN 6 HOURS.

FRONT WILL BE SLOW TO MOVE SOUTH TUESDAY MORNING...WITH
AFOREMENTIONED PARALLEL FLOW REGIME...LINGERING CHANCE FOR
ADDITIONAL CONVECTION ACROSS THE SOUTHERN COUNTIES BUT THAT SHOULD
BE A NARROW WINDOW.  HIGH PRESSURE AND A REFRESHING NORTH-NORTHEAST
FLOW WILL DEVELOP TO NOT ONLY DROP BACK DEWPOINTS BUT WITH LOWER
850MB TEMPS...MORE MANAGEABLE MAX TEMPS WITH MIDDLE 80S INLAND.
TEMPS WILL BE COOLER NEAR LAKE HURON WITH NORTHEAST FLOW AND THIS
SHOULD KEEP THOSE VALUES INTO THE MID-UPPER 70S UNDER A MOSUNNY SKY.

&&

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

AFTER THE BRIEF HEAT WAVE...THE UPPER LEVEL FLOW IS FORECAST TO MAKE
A TRANSITION BACK TO THE PREFERRED PATTERN OF THE SUMMER AS UPPER
TROUGHING RE-DEVELOPS OVER THE GREAT LAKES/NORTHEAST CONUS. ONE BY
ONE...MODELS HAVE COME IN LINE ON THIS IDEA DURING THE PAST FEW DAYS
AND CONFIDENCE IS RATHER HIGH THAT THIS WILL OCCUR GIVEN THIS SOLID
TREND.

OVERALL...THIS WILL MEAN COOLER TEMPERATURES ACROSS THE LAKES. THIS
WILL BE ESPECIALLY TRUE BY LATE THIS WEEK INTO THE WEEKEND AS HIGH
PRESSURE SHIFTS SOUTHEAST FROM CENTRAL CANADA ON THROUGH THE GREAT
LAKES.

TO START THE FORECAST...WEDNESDAY AND THURSDAY WILL BE RATHER WARM
STILL...ESPECIALLY FROM INTERSTATE 69 SOUTH AS THE COLD FRONT THAT
MOVES SOUTH OF THE AREA ON TUESDAY SHIFTS BACK NORTH AS A WARM FRONT
IN RESPONSE TO THE NEXT SHORTWAVE...WHICH IS CURRENTLY OVER BRITISH
COLUMBIA. THIS FEATURE HAS MAINTAINED A PRETTY NICE REPRESENTATION
ON SATELLITE. ADDITIONAL ENERGY WILL ALSO BE DROPPING SOUTHEAST
THROUGH CENTRAL CANADA AROUND THE WEST SIDE OF THE DEVELOPING UPPER
LOW OVER EASTERN CANADA. GIVEN THIS...EXPECT THIS SYSTEM TO BE A
RATHER VIGOROUS ONE...SO EXPECT A GOOD CHANCE OF THUNDERSTORMS AS IT
CROSSES THE CENTRAL LAKES IN THE THURSDAY TIMEFRAME.

IN BEHIND THIS FEATURE...TEMPERATURES COOL AND HUMIDITY LEVELS DROP
OFF AS THE AFOREMENTIONED CANADIAN HIGH PRESSURE BUILDS INTO THE
REGION...WITH HIGHS IN THE UPPER 70S/LOWER 80S BY FRIDAY/SATURDAY.
MEANWHILE...LOW TEMPERATURES WILL BE IN THE UPPER 50S/LOWER 60S.

SEE NOTHING IN THE MODELS COMPELLING ENOUGH TO REMOVE THE CHANCE FOR
SHOWERS/THUNDERSTORMS LATE THIS WEEKEND. MODELS ACTUALLY SHOW DECENT
AGREEMENT ON BRINGING ANOTHER SHORTWAVE INTO THE AREA IN NORTHWEST
FLOW PATTERN. WILL NOT CHANGE A THING AT THIS POINT.

&&

.AVIATION...ISSUED 120 PM

TIMING OF CONVECTION IS THE REAL CONCERN FOR THIS 18Z TAF ISSUANCE.
LATEST NUMERICAL SUITE AND EXTRAPOLATION FROM FRONTAL MOVEMENT
UPSTREAM PLACES NARROW BUT POTENTIALLY INTENSE CONVECTION TOWARD THE
TRI CITIES BETWEEN 22Z-00Z THEN ONTO DTW BY 03Z.  WE WILL PLACE
TEMPO GROUPS AT THIS TIME UNTIL WE SEE WHERE CONVECTION EVENTUALLY
DEVELOPS.  THEREAFTER...FRONTAL SYSTEM SLIDES SOUTH OF THE MICHIGAN
STATE LINE BY SUNRISE TAKING ANY CONVECTION SOUTH.  OUTSIDE OF
CONVECTION...VFR CONDITIONS WITH MARGINAL MVFR CEILINGS AS WINDS
VEER TO NORTH-NORTHEAST TUESDAY MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...BGM
LONG TERM....DG
AVIATION.....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 17, 11:55 AM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT MON JUL 17 2006

MIZ047>049-180830-
MIDLAND-BAY-HURON-
1155 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND
5PM AND THESE WILL INCREASE IN COVERAGE AND INTENSITY DURING THE
EVENING HOURS. SOME OF THESE STORMS COULD BE CAPABLE OF PRODUCING
HAIL TO 1 INCH DIAMETER AND WIND GUSTS TO 60 MPH AS THEY TRACK EAST
SOUTHEAST AROUND 20 MPH.  THUNDERSTORMS WILL PASS TO THE SOUTH
BETWEEN 9PM AND MIDNIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE AGAIN THIS AFTERNOON WITH
TEMPERATURES REACHING THE MID 90S AND HEAT INDICES APPROACHING 100.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING
THROUGH THURSDAY NIGHT.... AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MIZ053>055-060>063-068>070-075-076-082-083-180830-
SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1155 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5PM AND
THESE WILL INCREASE IN COVERAGE AND INTENSITY DURING THE EVENING
HOURS. SOME OF THESE STORMS COULD BE CAPABLE OF PRODUCING HAIL TO 1
INCH DIAMETER AND WIND GUSTS TO 60 MPH AS THEY TRACK EAST SOUTHEAST
AROUND 20 MPH.  THUNDERSTORMS WILL PASS TO THE SOUTH AND DIMINISH
TOWARD MIDNIGHT.

HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON WITH HIGH
TEMPERATURE READINGS IN THE MID 90S AND HEAT INDEX VALUES
APPROACHING 100 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING
THROUGH THURSDAY NIGHT... AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-180830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1155 AM EDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON... WITH
STORMS BECOMING MORE WIDESPREAD IN COVERAGE TONIGHT. SOME OF THESE
COULD PRODUCE STRONG WINDS AND HIGH WAVES AS THEY AFFECT THE
AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY EVENING
THROUGH THURSDAY NIGHT... AND AGAIN ON SUNDAY. SMALL CRAFT
CONDITIONS COULD ALSO DEVELOP IN STRENGTHENING NORTH WINDS ON FRIDAY
WITH WAVES POTENTIALLY APPROACHING 6 FEET IN SOUTHERN LAKE HURON

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jul 17, 6:37 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
637 PM EDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     MIDLAND                 43.62N 84.23W
07/17/2006  E60.00 MPH       MIDLAND            MI   TRAINED SPOTTER

            TREE BRANCHES DOWN AT NORTHWOOD UNIVERSITY.

&&

HATZOS

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:21 PM EDTSevere Thunderstorm WarningDTXMidland54 min
Jul 17, 6:26 PM EDTSpecial Marine WarningDTX94 min
Jul 17, 6:32 PM EDTSevere Thunderstorm WarningDTXSaginaw58 min
Jul 17, 6:35 PM EDTSevere Thunderstorm WarningDTXBay40 min
Jul 17, 6:39 PM EDTSpecial Marine WarningDTX96 min
Jul 17, 6:55 PM EDTSevere Thunderstorm WarningDTXGenesee54 min
Jul 17, 7:09 PM EDTSpecial Marine WarningDTX94 min
Jul 17, 7:12 PM EDTSevere Thunderstorm WarningDTXHuron68 min
Jul 17, 7:19 PM EDTSevere Thunderstorm WarningDTXLapeer45 min
Jul 17, 7:28 PM EDTSevere Thunderstorm WarningDTXSanilac62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.